MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TYPE); PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TYPE); PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120148
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); Metal Related Pathology (4530)
Date of Event 08/03/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a right birmingham hip resurfacing had been performed on (b)(6) 2011, plaintiff has experienced hip pain.A revision surgery was performed on (b)(6) 2021 and it was converted to a tha.During the surgery it was found metallosis and it was done a resorption of the femoral neck.Patient outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.During the revision, both the cup and the head were explanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.Since part/lot details were not received for investigation no thorough manufacturing record review or assessment of the reported event can be performed.If the products or additional information become available in the future, the tasks will be reopened and performed.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.The available medical documents were reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (pain and metallosis) were associated with a mal performance of the implant.The patient impact cannot be determined at this time.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after a right bhr on (b)(6) 2011 due to osteoarthritis.The plaintiff has experienced pain and metallosis.Plaintiff underwent revision surgery on (b)(6), 2021 where a fractured of the proximal femur because of previous damage of his femoral neck from metallosis occurred.During surgery, metallosis was confirmed with staining of the tissues around the joint compatible with a pseudotumor.The patient's condition is unknown.
 
Additional Manufacturer Narrative
Sections b4, d4 and h4 were updated due to new information received.
 
Additional Manufacturer Narrative
H10: additional information in b5 and h6 (updated code e and f).H3, h6.It was reported that a right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the acetabular cup and femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified to involve this batch and for the part number and the reported failure mode.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.The =46mm bhr resurfacing system has been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; it was confirmed that the listed batch was manufactured before corrective action implementation.No further escalation actions required.The available medical documents were reviewed.Although a metal ion level above 14 parts per billion, radiographs showing resorption of the proximal femur, and pathology showing macrophage laden tissue were reported; neither lab, radiology nor pathology reports were provided.The elevated metal ion, resorption of the proximal femur with subsequent fracture and intraoperative findings of stained and macrophage laden tissue may be consistent with the reported ¿metallosis and pseudotumor.¿ however, without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the source of reactions cannot be confirmed, and it cannot be concluded that the reported events/clinical reactions were associated with a mal performance of the implant.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TYPE)
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12778570
Report Number3005975929-2021-00508
Device Sequence Number3459406
Product Code NXT
UDI-Device Identifier03596010502551
UDI-Public3596010502551
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2013
Device Catalogue Number74120148
Device Lot Number090690
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2021
Supplement Date Received by Manufacturer02/03/2022
04/01/2022
05/20/2022
Initial Report FDA Received Date11/09/2021
Supplement Report FDA Received Date02/03/2022
04/20/2022
05/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age71 YR
Patient SexFemale